Florida, 2019

Damaging Wind in Florida, June 7, 2019

June 7, 2019 · NWS TAE · 1 event in 1 county or zone

As is typical during summer, some of the scattered afternoon thunderstorms became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, some of the scattered afternoon thunderstorms became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 7, 1:07 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 7, 1:07 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
307 PM EDT Fri Jun 7 2019

.NEAR TERM [Through Today]...

The upper level low and associated troughing to our west will
continue to pull abundant tropical moisture northward across our
area on southwesterly flow. PWATs will be above 2 inches and periods
of heavy rainfall are expected.

.SHORT TERM [Tonight Through Sunday Night]...

A slow moving shortwave will linger along the northern Gulf Coast
through the weekend. The low-level jet associated with the low-
level reflection of the shortwave will focus convergence along the
coastal front. The heaviest rainfall each day will likely fall
between 06-18z where the temperature gradient between land and
sea is maximized. The main hazard across the Tri-State region will
be the potential for flash flooding, with a low-end threat for
severe weather in the form of gusty straight line winds. See more
about the flooding potential in the hydrology discussion below.

.LONG TERM [Monday Through Friday]...

While rain is expected through late next week, the heaviest rain
looks to be focused a bit to the north of Florida across GA and
AL. In addition, rain amounts each day are forecast to be a bit
lower than this weekend's expected rainfall. Thus, while the
pattern will remain wet, the flooding threat is expected to
gradually decrease through the period (for now). Expect highs in
the upper 80s to low 90s under cloudy skies each day. While there
are some timing differences between models, the entire region
should begin to dry out either Thursday or Friday.

&&

.AVIATION...
[Through 18Z Saturday]

Low-end VFR conditions will prevail across the region. Showers
and thunderstorms will continue to move NE across the area
affecting all terminals through the end of the period. MVFR and
even IFR conditions are expected during storm passage. Additional
shower and thunderstorm development is likely late tonight into
Saturday.

&&

.MARINE...

Southwest winds around Cautionary levels are forecast through
early next week. Thereafter, winds will remain at or below 15
knots with seas around 3 feet or less.

&&

.FIRE WEATHER...

A widespread wetting rainfall with a few thunderstorms will
continue at least through Sunday for the entire area with the most
rain in the Florida panhandle counties. Minimum RH values will
therefore remain high with mixing heights barely reaching 2000ft
each afternoon. Surface winds will be less than 10 MPH but
transport winds out of the south-southwest will be around 15 to 20
MPH.

&&

.HYDROLOGY...

Multiple rounds of slow moving heavy rain will impact primarily
north Florida through the weekend. Two day rain totals are
expected to be around 6-8 inches with isolated locations possibly
receiving up to 15 inches. While widespread flooding is not
expected as soils should absorb much of the rain, more urbanized
locations and areas where training occurs will be susceptible to
flash flooding due to the expected high rain rates. Due to the low
river levels, flooding along area rivers is not expected at this
time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  84  74  83  74 /  70  80  70  80  50
Panama City   77  82  75  82  76 /  80  80  80  70  60
Dothan        73  83  72  81  72 /  70  70  60  80  50
Albany        74  85  72  83  72 /  70  70  60  70  40
Valdosta      74  86  73  84  72 /  70  70  50  70  40
Cross City    75  85  74  84  73 /  70  80  70  80  60
Apalachicola  77  82  77  81  77 /  80  90  80  80  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch from 2 AM EDT /1 AM CDT/ Saturday through late
     Sunday night for Calhoun-Central Walton-Coastal Bay-Coastal
     Dixie-Coastal Franklin-Coastal Gulf-Coastal Jefferson-
     Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-Inland Bay-
     Inland Dixie-Inland Franklin-Inland Gulf-Inland Jefferson-
     Inland Taylor-Inland Wakulla-Jackson-Lafayette-Leon-Liberty-
     Madison-North Walton-South Walton-Washington.

     High Rip Current Risk through late Saturday night for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...LN
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jun 7, 1:00 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
300 PM EDT Fri Jun 7 2019

GAZ120-071930-
Quitman GA-
300 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN QUITMAN COUNTY UNTIL 330
PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eufaula, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 8504 3198 8500 3197 8499 3197 8496
      3194 8496 3185 8514 3186 8514 3188 8513
      3189 8513 3190 8511 3191 8511 3194 8508
      3196 8509 3197 8507 3199 8507
TIME...MOT...LOC 1900Z 230DEG 32KT 3194 8515

The radar

The Eglin Afb radar (KEVX), 27 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
June 7, 1:19 PM CST
Where
Walton County, 0.6 mi W of Portland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.510, -86.200

Several trees were blown down at Inez Circle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840920.